Vivaglobin solution for subcutaneous injection: rare risk of thromboembolic events
- Medicines and Healthcare products Regulatory Agency
- 4 April 2011
- Therapeutic area:
- Cancer and Immunology and vaccination
Where possible, use an appropriate alternative therapy for patients at increased risk of thrombosis.
Article date: April 2011
Vivaglobin 160 mg/mL (human normal immunoglobin solution for subcutaneous injection) is licensed as replacement therapy for adults and children with primary immunodeficiency syndromes, myeloma, or chronic lymphatic leukaemia.
There have been rare and unexpected reports from outside the UK of thromboembolic events such as stroke, myocardial infarction, deep vein thrombosis and pulmonary embolism in association with Vivaglobin use.
Investigations revealed pro-coagulant activity of some batches. The affected batches are no longer being distributed by the manufacturer (although some may still be in use), and only batches with low pro-coagulant activity will be distributed in future. A supply shortage is not envisaged and alternative treatments are available.
Advice for healthcare professionals:
- where possible, use an appropriate alternative therapy for patients at increased risk of thrombosis
- vivaglobin is not indicated for intravenous use. Do not infuse Vivaglobin intravenously and make sure that no vessel is damaged during subcutaneous injection
- be extra vigilant for signs of a thromboembolic event in patients who receive Vivaglobin, particularly if they have pre-existing risk factors
- patients should be advised to seek immediate medical attention if first symptoms of a thromboembolic event occur, such as shortness of breath, pain and swelling of a limb, focal neurological deficits, chest pain, or other manifestations
- report any suspected adverse reactions with Vivaglobin through the Yellow Card Scheme at www.yellowcard.gov.uk
BNF section 14.5.1 Normal immunoglobin for subcutaneous use (external link)
Article citation: Drug Safety Update April 2011; vol 4 issue 9: S1
Published: 4 April 2011